Maryland, 2024Damaging Wind in Maryland, August 6, 2024
August 6, 2024 · NWS LWX · 1 event in 1 county or zone
A couple of isolated severe thunderstorms produced very localized wind damage near Baltimore, and in eastern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe thunderstorms produced very localized wind damage near Baltimore, and in eastern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 9:41 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 6, 9:41 AM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Tue Aug 6 2024
.SYNOPSIS...
A cold front will drape further south into the area today before
crossing the area early on Wednesday. Tropical Storm Debby is
forecast to move inland over South Carolina on Thursday and
track slowly northeastward across eastern North Carolina and
Virginia later this week. As tropical moisture increases, expect
an uptick in showers and thunderstorms each day along with the
threat of heavy rainfall through at least Friday into Saturday.
Conditions improve behind the remnants of Debby late in the
weekend and into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current radar imagery shows thunderstorms
developing across northwest PA/northeast Ohio ahead of a weak,
potentially convectively generated disturbance/along a quasi-
stationary surface boundary. Additional showers and storms are
also ongoing across lower Michigan near the same surface
boundary, ahead of a more prominent shortwave evident on water
vapor imagery. Locally, skies remain mostly sunny, with just a
few high clouds across the southern half of the forecast area.
The aforementioned surface boundary is expected to very slowly
drift southward across the northern half of PA through the day.
In the absence of any well defined surface features locally,
attention will turn to the developing thunderstorms to our
northwest across PA, and further northwest across MI.
Uncertainty remains regarding how far south outflow will drive
these thunderstorms later this afternoon into this evening, but
they could potentially make it into the northern half of the
area (northern MD would have the greatest chance). If either of
these complexes of storms make it into the area later this
afternoon or evening, they could present a threat for damaging
winds and localized instances of flooding. We'll continue to
monitor observational trends and update the forecast
accordingly. Previous discussion follows...
Mostly clear skies are expected this morning before more clouds
move in later this afternoon and evening. Afternoon highs are
expected to be in the low to mid 90s for a large portion of the
lower elevations, with mid to upper 80s expected for the
mountains.
A frontal boundary is expected to drop further south through
southern PA and bring scattered to numerous showers and
thunderstorms across the Mason-Dixon and across towards NE MD
late tonight and into the overnight hours. Could see a few
strong to severe thunderstorms with damaging winds but the main
hazard for portions of NE MD especially will be the potential
for flash flooding. Overall, the latest guidance suggests that
the max QPF and flood potential may be over SE PA and into
portions of NJ. Nonetheless, there still remains an opportunity
for the max precipitation shield late tonight to be draped more
into the NE MD area. A Flood Watch is possible in the
aforementioned area across NE MD, Precipitation chances
decrease overnight with lows dropping down into the mid to upper
60s along and west of the Blue Ridge with low 70s further east.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The aforementioned cold front will continue to fade further
south early Wednesday. Expect showers and thunderstorm chances
to increase ahead and just along the frontal passage with brief
reprieve shortly behind it. Afternoon highs will range from the
mid 70s in the Alleghenies and along the Mason-Dixon to low to
mid 80s further south across central VA and southern MD.
Increasing onshore flow will bring showers and thunderstorm
threats later in the day on Wednesday. Areas along and east of
the Blue Ridge Mountains will have the best chances for these
storms and increasing QPF. Chances continue through the
overnight hours and into Thursday with Tropical Storm Debby
approaching.
By Thursday, Tropical Storm Debby is expected to be centered
across portions of SC. A great deal of uncertainty remains with
Debby and the overall track of the system. This will greatly
dictate the severity of impacts locally as well as the
geographic locations affected from the storm. Most guidance
keeps the stronger showers and storms south of the area
Thursday, with the heaviest axis expected by Friday. Afternoon
highs will top out in the 70s to low 80s for most areas.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The latest NHC guidance shows the remnants of Debby will begin
lifting northeast on Friday ahead of a trough over the Great Lakes.
The primary threat with this system will come from heavy rainfall.
However, there is still considerable spread in rainfall amounts and
location of heaviest rainfall that will ultimately depend on the
track of the system and how it interacts with the approaching trough
and a stalled front draped across the Mid Atlantic. Some uncertainty
in timing exists as well, but current consensus points to improving
conditions on Saturday. The latest information on Debby and the
associated impacts can be found at hurricanes.gov.
After the system departs, cyclonic flow will be in place into Monday
as a closed upper low slowly moves toward the St. Lawrence Valley.
At this time, dry conditions are most likely. Temperatures will be
near or slightly below normal with more comfortable dew points in
the 50s.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through early this evening with an
isolated thunderstorm possible for the late afternoon into the
evening hours. Winds are expected to turn more from the ENE to
E. Sub-VFR conditions will build in by Thursday into Friday with
lower ceilings as Tropical Debby approaches.
The remnants of Debby will continue to affect the area Friday with
low ceilings and periods of heavy rain and embedded thunderstorms.
There is still some uncertainty in timing, but conditions should
gradually improve by Saturday.
&&
.MARINE...
SCA conditions will persist through much of the week,
particularly over the Chesapeake Bay and from Drum Point to
Smith Point.
The remnants of Debby will continue to affect the area Friday with
elevated winds and periods of heavy rain and embedded thunderstorms.
Small Craft Advisories are likely. Some gusts to gale force are
possible, especially on the waters surrounding southern Maryland.
The latest forecast indicates the system will move away Saturday,
but SCAs will remain probable. The latest track information and wind
probabilities can be found on hurricanes.gov.
&&
.HYDROLOGY...
Increased moisture with a tropical connection is expected
beginning as early as today. A slowly southward sagging front
will drop into the Mid-Atlantic by tonight as TS Debby slowly
approaches from the south. Subsidence to the north of Debby
could squash showers and thunderstorms at times initially, but
once that subsidence subsides lift and moisture could combine to
result in multiple rounds of heavy showers and thunderstorms.
The exact outcome (i.e. rainfall amounts and impacts) is highly
uncertain, and will depend on the exact positioning of the
stalling front and track of TC Debby. Stay tuned for later
updates in the coming days with regards to any potential heavy
rain/flooding threat later this week.
&&
.TIDES/COASTAL FLOODING...
Onshore flow is expected to increase mid to late week as high
pressure builds to the north and Debby approaches from the south.
This prolonged period of onshore flow will result in rising water
levels. The extent of rises remains uncertain, and will depend on
the exact strength and duration of onshore flow. The range of
possible outcomes is rather large this far out, ranging from no
flooding to locally moderate flooding. The peak in water levels is
currently forecast to occur Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 5 AM EDT Wednesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for ANZ530>543.
&&
SYNOPSIS...ADM
NEAR TERM...KJP/ADM
SHORT TERM...ADM
LONG TERM...ADS
AVIATION...ADS/ADM
MARINE...ADS/ADM
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 6, 3:55 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
455 AM EDT Tue Aug 6 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-070900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
455 AM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.
Training thunderstorms may result in scattered instances of flash
flooding this evening through the night, particularly across
northeast Maryland. Flash flooding is also possible down into the
Washington, D.C. metro area, though confidence is not as high.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday through Saturday. Potential
impacts include flooding due to heavy rainfall, tidal flooding,
and Gale force winds over the waters. For the latest information
on the track and potential impacts from Debby, please consult
forecasts from the National Hurricane Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-070900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
455 AM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.
Training thunderstorms may result in scattered instances of flash
flooding this evening through the night, particularly across
central Maryland. Flash flooding is also possible into portions of
northern Virginia, though confidence is not as high.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday through Saturday. The main
impact would be scattered instances of flooding due to heavy
rainfall. For the latest information on the track and potential
impacts from Debby, please consult forecasts from the National
Hurricane Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-070900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
455 AM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening, mainly from Grant County northward. The primary threat
with these storms is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday through Saturday. The main
impact would be isolated instances of flooding due to heavy
rainfall. For the latest information on the track and potential
impacts from Debby, please consult forecasts from the National
Hurricane Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Baltimore
- When
- August 6, 1:37 PM EST
- Where
- Baltimore County, 1.79 mi SSW of Perry Hall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.395, -76.480
Trees blew down in the 8000 block of Babikow Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, August 6, 2024$3.0 million · EF1 · 127 events
- Tornado and Flash Flooding in Pennsylvania, August 6, 2024$8.2 million · 1.75 in hail · 86 events
- Rip Current in Indiana, August 6, 20241 death · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 6, 2024$832,000 · 2.5 in hail · 21 events
- Tornado and Damaging Wind in Michigan, August 6, 2024$1,000 · EF2 · 2 events
- Excessive Heat and Heat in Oklahoma, August 6 to 8, 202482 events
- Tornadoes and Flash Flooding in North Carolina, August 6 to 9, 2024$69,000 · EF0 · 37 events
- Flash Flooding and Hail in New Jersey, August 6, 2024$110,000 · 1 in hail · 20 events
- Tropical Storm and Flash Flooding in South Carolina, August 6 to 9, 2024$56,000 · 30 events
- Flash Flooding in Pennsylvania, August 6, 2024$120,000 · 3 events
- Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024$68,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 6, 2024$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207670.